Kansas, 2006Lightning Strike in Kansas, August 19, 2006
August 19, 2006 · NWS TOP · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 1:40 PM CST, 9 hours 31 minutes earlier.
Area forecast discussion, Aug 19, 1:40 PM CST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SAT AUG 19 2006
.DISCUSSION...
TONIGHT AND SUNDAY...
MCV APPCHG WRN PTN OF CWA THIS AFTN HAS ATTENDANT SHOWERS. NONE OF
MODELS HANDLING THIS WELL...HOWEVER, RUC HAS TREND CORRECT IF
SOMEWHAT FAST. BECAUSE OF THIS, AND GIVEN ONGOING PCPN UPSTREAM,
HAVE DECIDED TO INCLUDE SOME LOWER END POPS AT LEAST THIS EVENING
OVER ALL THE CWA. IF TREND OF RUC CONTINUES, THIS MCV SHOULD MOVE
EAST OF AREA BY LATE EVENING AND ONLY LINGERING CHANCE WILL BE AS
EARLIER DEPICTED ALONG SRN CWA CLOSER TO BAROCLINIC ZONE. APPEARS
THIS ZONE WILL WEAKEN WITH TIME IF MODELS ARE CORRECT...AND CHCS FOR
PCPN END BY MRNG. STILL HAVE A CONCERN FOR LOTS OF HIGH CLOUDS OVER
THE AREA IN SUBTROPICAL MOISTURE PLUME. THE TRAJECTORY FOR THIS
PLUME APPEARS FAVORABLE FOR THE HIGH CLOUDS INTO SUNDAY. THUS,
CONDITIONS FOR FOG TONIGHT MAY BE A FUNCTION OF HOW MUCH HIGH
CLOUDINESS FORMS/PERSISTS OVER THE AREA. OTHER FCST CONDITIONS
APPEAR IDEAL FOR SOME DENSE FOG WITH RECENT RAINS OCCURRING AND
LIGHT WINDS OVERNIGHT. THE BNDRY LYR DOES APPEAR RATHER MOIST
INITIALLY AND WHETHER THIS CAN BE MODIFIED DOWN A BIT OVRNGT PER
FCST TO IMPROVE FOG CHANCES REMAINS TO BE SEEN. IN ANY CASE, WONT
TOUCH CURRENT GRID DEPICTION OF FOG FCST MAINLY ALONG/NORTH OF THE
TURNPIKE.
WITH AFOREMENTIONED CONCERNS INTO TMRW, WILL SHOW LITTLE CHANGE TO
ONGOING FORECAST. EVEN THOUGH BAROCLINIC ZONE MAY BE WEAKENING, IT
IS STILL CLOSE ENOUGH TO BE OF CONCERN FOR CLOUDS AND PSBL LIGHT
PCPN SRN HALF OF CWA. FOR NOW, WILL MAINTAIN CURRENT DRY FCST. TEMPS
ONLY SLGTLY ADJUSTED.
SUNDAY NIGHT THROUGH TUESDAY...
THE EARLY WEEK PERIODS LOOK BENIGN AS HEIGHTS RISE TO THE WEST
BEHIND A SYSTEM MOVING THROUGH EASTERN CANADA. HIGH PRESSURE WILL
DOMINATE THE LOW LEVELS WITH VERY LIGHT WINDS. MAIN CONCERN FOR
HAZARDOUS CONDITIONS IS FOG. MODELS ARE CONSISTENT WITH HIGH LEVEL
CLOUDS STREAMING OVERHEAD SUNDAY NIGHT AND INTO MONDAY...POSSIBLY
ENHANCED BY THE JET MAX TO THE EAST-NORTHEAST...AND WITH ANOTHER DAY
OF SURFACE DRYING...EXPECT FOG TO BE ONLY PATCHY AT THE MOST AT THIS
TIME. SOME DIFFERENCES EXIST ON THE DEPTH...STRENGTH...AND
PERSISTENCE OF FRONTAL INVERSION...BUT A SLOW WARMING TREND IS
STILL EXPECTED AND ONLY MINOR CHANGES WERE MADE TO THE PREVIOUS
TEMPERATURE FORECASTS.
TUESDAY NIGHT THROUGH SATURDAY...
THERE IS GOOD AGREEMENT IN THE MEDIUM RANGE MODELS OVER THE PAST FEW
RUNS AND RECENT DAY 5 SKILL SCORES HAVE BEEN RELATIVELY HIGH. UPPER
RIDGING OVER THE ROCKIES TO BE BROKEN DOWN BY A COUPLE OF SHORTWAVE
TROFS...ONE THAT WILL STAY TO THE NORTH THURSDAY AND A LONGER
WAVELENGTH TROF COMES IN BEHIND LATE FRIDAY. THIS SECOND WAVE WILL
LIKELY BRING A COLD FRONT INTO THE PLAINS AND PROVIDE SOME CHANCE
FOR THUNDERSTORMS FOR FRIDAY NIGHT AND SATURDAY. BEFORE THEN...A
RATHER NONDESCRIPT PATTERN SHOULD KEEP SIGNIFICANT WEATHER IN CHECK
WITH TEMPERATURES NEAR TO SOMEWHAT ABOVE NORMAL.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 19, 2:19 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT SAT AUG 19 2006
KSZ008>012-020>024-026-034>040-054>056-058-059-202030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
319 PM CDT SAT AUG 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS MAY AFFECT THE AREA THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
Lightning, Shawnee
- When
- August 19, 11:11 PM CST
- Where
- Shawnee County, Topeka
- Property damage
- $30,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
A local newspaper reported that lightning struck a home, damaging the roof, eaves, and contents of the attic.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 19, 20064 injured · $32,000 · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 19, 2006$75,000 · 52 kt wind · 1 event
- Damaging Wind in Missouri, August 19, 2006$75,000 · 54 kt wind · 1 event
- Heat in Kentucky, August 19, 200622 events
- Damaging Wind in Pennsylvania, August 19, 2006$25,000 · 60 kt wind · 1 event
- Heat in Missouri, August 19, 200611 events
- Heat in Illinois, August 19, 200611 events
- Damaging Winds in Oklahoma, August 19, 2006$7,000 · 61 kt wind · 4 events
- Damaging Winds in West Virginia, August 19, 200650 kt wind · 3 events
- Hail and Damaging Wind in Wyoming, August 19, 20061.75 in hail · 3 events
- Flash Flood in Texas, August 19, 2006$10,000 · 2 events
- Tornado and Damaging Wind in Kansas, August 19, 2006F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529741.